Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
AIDS. 2008 Sep 12;22(14):F17-24. doi: 10.1097/QAD.0b013e32830fe35e.

Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients.

Author information

  • 1Centre for Viral Diseases @KMA, Rigshospitalet & Copenhagen HIV Programme, University of Copenhagen, Panum Institute, Copenhagen N, Denmark. jdl@cphiv.dk

Abstract

BACKGROUND:

Two nucleos(t)ide reverse transcriptase inhibitors (NRTIs)--abacavir and didanosine--may each be associated with excess risk of myocardial infarction. The reproducibility of this finding in an independent dataset was explored and plausible biological mechanisms were sought.

METHODS:

Biomarkers, ischemic changes on the electrocardiogram, and rates of various predefined types of cardiovascular disease (CVD) events according to NRTIs used were explored in the Strategies for Management of Anti-Retroviral Therapy (SMART) study. Patients receiving abacavir and not didanosine were compared with those receiving didanosine, and to those receiving NRTIs other than abacavir or didanosine (other NRTIs). Patients randomly assigned to the continuous antiretroviral therapy arm of SMART were included in all analyses (N = 2752); for the study of biomarkers, patients from the antiretroviral therapy interruption arm were also included.

RESULTS:

Current use of abacavir was associated with an excess risk of CVD compared with other NRTIs. Adjusted hazard ratios for clinical myocardial infarction (n = 19), major CVD (myocardial infarction, stroke, surgery for coronary artery disease, and CVD death; n = 70), expanded CVD (major CVD plus congestive heart failure, peripheral vascular disease, coronary artery disease requiring drug treatment, and unwitnessed deaths; n = 112) were 4.3 [95% confidence interval (CI): 1.4-13.0], 1.8 (1.0-3.1), and 1.9 (1.3-2.9). At baseline in a subset of patients with biomarker data, high sensitivity-C-reactive protein and interleukin-6 were 27% (P = 0.02) and 16% (P = 0.02) higher for patients receiving abacavir (N = 175) compared with those receiving other NRTIs (N = 500). Didanosine was associated neither with altered risk of CVD nor with altered levels of biomarkers.

CONCLUSION:

Abacavir was associated with an increased risk of CVD. The drug may cause vascular inflammation, which may precipitate a CVD event.

PMID:
18753925
[PubMed - indexed for MEDLINE]
PMCID:
PMC2644883
Free PMC Article

Publication Types, MeSH Terms, Substances, Secondary Source ID, Grant Support

Publication Types

MeSH Terms

Substances

Secondary Source ID

Grant Support

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins Icon for PubMed Central
    Loading ...
    Write to the Help Desk